California, 2008Heavy Snow and High Wind in California, December 24 to 25, 2008
December 24 to 25, 2008 · NWS VEF · 2 events in 2 counties and zones
A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 24, 3:00 PM PST, 3 hours earlier.
Area forecast discussion, Dec 24, 3:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PST WED DEC 24 2008
.SYNOPSIS...A STRONG PACIFIC STORM WILL IMPACT THE REGION TONIGHT
THROUGH CHRISTMAS DAY BRINGING AREAS OF RAIN...SNOW AND GUSTY WINDS.
TEMPERATURES WILL CLIMB TO NEAR NORMAL ON THURSDAY...BUT FALL ABOUT
10 TO 15 DEGREES BELOW NORMAL ON FRIDAY. THE UNSETTLED WEATHER
PATTERN WILL CHANGE THIS WEEKEND AS A RIDGE OF HIGH PRESSURE MOVES
OVER THE DESERT SOUTHWEST AND REMAINS THROUGH AT LEAST EARLY NEXT
WEEK.
&&
.SHORT TERM...COMPLEX WEATHER PATTERN EXPECTED DURING THE NEXT 24-36
HOURS AS A COUPLE OF PACIFIC STORM SYSTEMS MOVE THROUGH THE AREA.
CLOSED UPPER LOW CURRENTLY APPROACHING SOUTHERN CALIFORNIA WITH
RAIN/SNOW SPREADING EAST INTO LA COUNTY AND KERN COUNTY. SO FAR NO
REPORTS OF PRECIPITATION IN SAN BERNARDINO COUNTY. STILL CONCERNED
WITH HOW MUCH PRECIPITATION MAKES IT INTO THE SOUTHERN HALF OF THE
CWA TONIGHT AS THE MODELS ARE BRINING THE LOW IN A LITTLE FURTHER
SOUTH. THIS WOULD HAVE MAJOR IMPACTS ON THE START TIMES FOR THE WSW
IN MOHAVE AND LINCOLN COUNTIES. THINKING IS THAT PRECIPITATION WILL
MAINLY START AFTER MIDNIGHT AS THE LOW GETS CLOSER AND THERE IS
BETTER UPPER DIFFLUENCE. WILL NOT MOVE THE WSW START TIMES DUE TO
THE STILL UNCERTAIN NATURE. WSW FOR THE SOUTHERN SIERRA LOOKS GOOD
AS MOISTURE IS SPREADING INTO THE AREA. A SPOTTER IN ASPENDELL
REPORTED LIGHT SNOW ALL DAY...WITH ACCUMULATIONS UNDER AN INCH. SNOW
WILL INCREASE OVERNIGHT AND HIGH SNOW TOTALS DOWN TO 5500 FEET LOOK
GOOD. BIGGER STORY FOR TOMORROW WILL BE THE STRONG COLD FRONT
FORECAST TO MOVE THROUGH NEVADA BRINGING ADDITIONAL HEAVY SNOW AND
STRONG WINDS AHEAD OF THE FRONT. FRONTAL DYNAMICS ARE IMPRESSIVE
WITH STRONG FRONTOGENESIS EXPECTED OVER LINCOLN COUNTY THURSDAY
AFTERNOON. THIS WILL ALSO BE THE TIME THAT THE HEAVIEST SNOW IS
EXPECTED. HAVE ALSO ADDED A WINTER WEATHER ADVISORY FOR ZONE 14 AS A
QUICK BURST OF SNOW IS POSSIBLE IN THE VICINITY OF THE FRONT. WINDS
ARE EXPECTED TO INCREASE TONIGHT WITH H7 WINDS UP TO 50KTS BY
THURSDAY MORNING WITH THE GFS SHOWING H85 WINDS APPROACHING 50KTS.
MODELS ARE ALSO SHOWING A 120KT JET STREAK OVER SOUTHERN NEVADA
THURSDAY AFTERNOON. THERE IS THE POTENTIAL THAT WINDS COULD INCREASE
EVEN MORE AHEAD OF THE FRONT AS WARMER LOW LEVEL AIR IS PUMPED INTO
THE REGION AND INCREASE THE THERMAL GRADIENT. FEEL THAT SOME
LOCATIONS COULD SEE WINDS APPROACHING HIGH WIND CRITERIA...BUT MOST
SHOULD REMAIN IN THE ADVISORY LEVEL...AND WITH THAT HAVE ISSUED A
WIND ADVISORY FOR ALL OF SAN BERNARDINO COUNTY...SOUTHERN NYE...AND
CLARK COUNTY. TEMPERATURES WILL DROP SIGNIFICANTLY BEHIND THE FRONT
AND SNOW LEVELS COULD DROP TO AS LOW AS 3000 FEET OVER SOUTHERN
NEVADA. DEPENDING HOW MUCH MOISTURE IS REMAINING BEHIND THE
FRONT...A FEW FLURRIES IN THE LAS VEGAS VALLEY IS NOT OUT OF THE
QUESTION.
.LONG TERM...THE 12Z MODELS OFFERED NO SURPRISES WITH THE FRIDAY TO
NEXT WEDNESDAY TIME FRAME. THE LARGE TROUGH OVER THE SOUTHWEST IS
FORECAST TO LOSE MUCH OF ITS PUNCH AND MOVE OFF TO THE EAST FRIDAY
LEAVING SOME LINGERING SHOWERS AROUND THE REGION THROUGH THE DAY.
TEMPERATURES WILL STRUGGLE TO WARM ON FRIDAY WITH ABUNDANT CLOUD
COVER AND GUSTY NORTH WINDS. SATURDAY WILL LIKELY BE ANOTHER COOL
DAY AS WELL FOR THE AREA WITH SNOW COVER IN THE MOUNTAINS AND COLD
AIR TRAPPED IN THE VALLEYS. SKIES ON SATURDAY WILL BE PARTLY CLOUDY
FOR THE MOST PART BEHIND THE SYSTEM BUT THE AREA WILL REMAIN DRY.
WARMER CONDITIONS ARE EXPECTED SUNDAY THROUGH WEDNESDAY AS MODELS
ADVERTISE DRY CONDITIONS UNDER A NORTHWEST TO ZONAL FLOW PATTERN.
&&
.AVIATION...FOR MCCARRAN...CLOUD DECKS REMAIN BETWEEN 10-15KFT OVER
THE VALLEY BUT CIGS UNDER 10KFT ARE BEING REPORTED WEST OF THE AREA.
STILL THINKING THAT THE ONSET OF PRECIPITATION WILL OCCUR AFTER
MIDNIGHT BEGINNING IN THE SURROUNDING MOUNTAINS AND THEN SPREADING
INTO THE VALLEY BETWEEN 4 AND 6 AM. CIGS AROUND 10KFT EXPECTED
THROUGH THE EVENING THEN LOWERING TO 6KFT BY MORNING. CIGS AOB 4KFT
ARE POSSIBLE IN AREAS WHERE SHOWERS FORM. WILL LIKELY LEAVE VCSH AS
A PREVAILING CONDITION AND HANDLE SHOWERS IN TEMPO GROUPS AS NO
DEFINITIVE MOISTURE PLUME IS FORECAST. SHOWERS WILL OCCUR ON AND OFF
AROUND THE AIRPORT THROUGH FRIDAY MORNING BEFORE THE STORM DEPARTS
TO THE EAST. THE OTHER CONCERN IS SOUTH TO SOUTHWEST WINDS THURSDAY.
SOUTHERLY WINDS AROUND 10KTS EXPECTED MID TO LATE THURSDAY MORNING
AND THEN INCREASE AND BECOME SOUTHWEST 20-25 KTS SUSTAINED WITH
GUSTS TO AROUND 40KTS POSSIBLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDESPREAD MOUNTAIN SNOW AND VALLEY SHOWERS EXPECTED
ACROSS MUCH OF THE AREA OVERNIGHT AND THURSDAY. BKN-OVC CIGS
GENERALLY FROM 4K-6KFT OVER THE WEST THIS EVENING WILL SPREAD EAST
OVERNIGHT INTO THURSDAY. LOWER CIGS AOB 2KFT POSSIBLE WHERE SHOWERS
FORM AND VISIBILITY RESTRICTIONS ARE LIKELY IN SOME AREAS. MOUNTAINS
WILL BECOME OBSCURED ACROSS THE REGION AS WELL. SOUTH WINDS WILL
PICK UP OVER THE NORTHERN AREAS TONIGHT WITH THE STRONGEST WINDS
EXPECTED ON THURSDAY. WIDESPREAD SOUTHWEST WINDS ARE EXPECTED ON
THURSDAY FROM 20-30KTS WITH GUSTS TO 40KTS EXCEPT OVER THE SOUTHERN
AREAS WHERE WINDS COULD BE STRONGER. A COLD FRONT WILL MOVE INTO THE
NORTHERN AREAS THURSDAY NIGHT TURNING WINDS TO THE NORTH AND
BECOMING GUSTY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 AM PST FRIDAY
FOR NVZ015-018-019.
WIND ADVISORY FROM 8 AM TO 7 PM PST THURSDAY FOR NVZ016-017-
020>022.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 PM PST
THURSDAY FOR NVZ014.
AZ...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 AM MST FRIDAY
FOR AZZ001-003.
WIND ADVISORY FROM 9 AM TO 8 PM MST THURSDAY FOR AZZ002-036.
CA...WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR CAZ519.
WIND ADVISORY FROM 8 AM TO 7 PM PST THURSDAY FOR CAZ523>527.
&&
GORELOW/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 24, 6:13 AM PST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PST WED DEC 24 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-251400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PST WED DEC 24 2008 /713 AM MST WED DEC 24 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM WILL BEGIN TO IMPACT SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA LATE TODAY AND
TONIGHT. THIS SYSTEM WILL BRING HEAVY SNOW IN THE MOUNTAINS. SEE
THE LATEST LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT PUSHING DOWN THROUGH SOUTHERN NEVADA AND SURROUNDING
AREAS CHRISTMAS DAY WILL BE ACCOMPANIED BY POTENTIALLY STRONG
WINDS ACROSS MUCH OF THE REGION...ESPECIALLY THE WESTERN MOJAVE
DESERT AND THE NEVADA TEST SITE. BRIEF HEAVY BURSTS OF SNOW WILL
LIKELY ACCOMPANY THE FRONT. THE SYSTEM WILL MOVE INTO THE ROCKIES
FRIDAY LEAVING GENERALLY QUIET WEATHER IN ITS WAKE THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- December 24, 6:00 PM PST to December 25, 10:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A measured 12 inches of snow fell at Aspendell.
High Wind, Morongo Basin
- When
- December 25, 2:50 PM PST
- Where
- Morongo Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred 6 miles NNW of the town of Joshua Tree.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 141062, 141064.